Thunderstorm Wind, Cherokee
- When
- June 25, 2:18 PM EST
- Where
- Cherokee County, 1.13 mi W of Ogreeta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.150, -84.170
Several trees were reported down at Hiwasse Dam.
A mesoscale convective system moved through the Southern Appalachian region during the afternoon hours generating a relatively widespread pattern of wind damage affecting Southwest Virginia, Tennessee, and Southwest North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A mesoscale convective system moved through the Southern Appalachian region during the afternoon hours generating a relatively widespread pattern of wind damage affecting Southwest Virginia, Tennessee, and Southwest North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 25, 2:16 PM EST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 316 PM EDT Mon Jun 25 2018 .SHORT TERM (Tonight and Tuesday)...Weak ridging will build into the area late today/tonight with a short wave moving through the upper flow. Also...an old frontal boundary remains stretched over the region. This weather pattern has allow showers and thunderstorms to develop across the Southern Appalachian Region this afternoon. The ongoing convection will continue into the evening. The air mass has become unstable with CAPE values in the 1500 to 2500 J/kg range and bulk shear around 25 to 35 kts. As a result...there remains a potential for strong to severe storms with the greatest threat strong...damaging winds and a lesser chance of large hail. With deep moisture in place...heavy rainfall and flooding/flash flood will also be a concern but with a decent movement of the storms...this should be limited. The thunderstorm activity should diminish with sunset...however a weak impulse moving through late tonight/early Tuesday morning may provide enough energy for additional convection toward sunrise. This should be centered over the northern half of the CWA. On Tuesday...the upper ridge will dampen a bit with the approach of a minor weather disturbance. This combined with diurnal heating will allow the atmosphere to become weakly unstable and be sufficient for scattered afternoon showers and thunderstorms. .LONG TERM (Tuesday night through Monday)...At the beginning of this period we will have another short wave trough moving toward the area that will move through about Wednesday, then toward the end of the week and upper ridge will be building over the area, that will take us from this current Spring-type of pattern to more of a Summer- type pattern. With this trend, we should see the chances of storms lower later in the week to more of an isolated to scattered variety. We should be remaining in a warm airmass, and as the upper ridge builds the temperatures should warm up slowly toward the weekend as well. The current daily severe threat should slowly diminish as well, especially in the latter part of the week. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 91 72 90 / 30 40 20 50 Knoxville McGhee Tyson Airport, TN 70 89 70 88 / 40 40 40 60 Oak Ridge, TN 70 89 71 87 / 40 40 30 60 Tri Cities Airport, TN 67 85 67 85 / 60 60 40 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MJB/GM
Hazardous Weather Outlook National Weather Service Morristown TN 420 AM EDT Mon Jun 25 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-260830- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 420 AM EDT Mon Jun 25 2018 /320 AM CDT Mon Jun 25 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Strong to severe storms will be possible this afternoon. Damaging winds will be the main threat with these storms. Hail up to quarter size and localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
Special Weather Statement National Weather Service Morristown TN 230 PM EDT MON JUN 25 2018 TNZ016-017-042-044>047-251915- Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN- Southeast Carter TN-Unicoi TN-Hawkins TN- 230 PM EDT MON JUN 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLIVAN...EAST CENTRAL HAWKINS...WASHINGTON...NORTHEASTERN GREENE...NORTHEASTERN UNICOI AND SOUTHWESTERN CARTER COUNTIES UNTIL 315 PM EDT... At 230 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Surgoinsville, or 10 miles east of Rogersville, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Johnson City, Kingsport, Elizabethton, Jonesborough, Surgoinsville, Gray, Oak Grove, Central, Spurgeon, Midway, Pine Crest, Unicoi, Bluff City, Watauga, Baileyton, Leesburg, Limestone Cove, Telford, Fall Branch and Rocky Mount State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for east Tennessee. LAT...LON 3628 8292 3646 8289 3644 8218 3617 8222 TIME...MOT...LOC 1830Z 276DEG 29KT 3637 8282 DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 2 S CHESTNUT HILL 35.90N 83.34W
06/25/2018 SEVIER TN 911 CALL CENTER
TREES WERE REPORTED DOWN TWO MILES SOUTH OF CHESTNUT
HILL.
&&Special Weather Statement
National Weather Service Morristown TN
254 PM EDT MON JUN 25 2018
NCZ060-TNZ085>087-101-102-251945-
Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-McMinn TN-
254 PM EDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...POLK...SOUTHEASTERN
MCMINN AND SOUTHERN MONROE COUNTIES UNTIL 345 PM EDT...
At 253 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Etowah to 7 miles northwest of Ducktown to 13
miles south of Benton. Movement was east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Murphy, Ducktown, Etowah, Englewood, Tellico Plains, William L.
Davenport Refuge, Coker Creek, Violet, Big Frog Mountain, Turtletown,
Hiawasse Dam, Copperhill, Bullet Creek, Archville, Marble, Hiwassee
Ocoee State Park, Culberson, Mount Vernon, Citico and Hot House.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.
LAT...LON 3499 8463 3511 8454 3541 8461 3547 8400
3544 8399 3541 8402 3537 8401 3535 8404
3531 8404 3527 8401 3524 8401 3522 8397
3522 8393 3509 8390 3505 8397 3502 8396
3499 8402
TIME...MOT...LOC 1853Z 271DEG 25KT 3534 8454 3511 8448 3500 8457
GMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 2 ENE DAYTON 35.50N 84.99W
06/25/2018 RHEA TN 911 CALL CENTER
NUMEROUS TREES AND POWER LINES WERE REPORTED DOWN, AND
THERE WAS A PARTIAL COLLAPSE OF A BUILDING NEAR THE
INTERSECTION OF OLD WASHINGTON HIGHWAY AND SHIPLEY LANE
TWO MILES EAST NORTHEAST OF DAYTON.
&&Special Weather Statement
National Weather Service Morristown TN
309 PM EDT MON JUN 25 2018
TNZ014-016-038-039-042-252000-
Claiborne TN-Hamblen TN-Northwest Greene TN-Grainger TN-Hawkins TN-
309 PM EDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...
SOUTHEASTERN CLAIBORNE...NORTHWESTERN GREENE...GRAINGER AND HAMBLEN
COUNTIES UNTIL 400 PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving east at 45 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Morristown, Greeneville, Rutledge, Bean Station, Russellville,
Mosheim, Bulls Gap, Baileyton, Lone Mountain, Thorn Hill, Panther
Creek State Park, Romeo, Mooresburg, St. Clair, Lowland, Mohawk and
Joppa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.
LAT...LON 3632 8284 3606 8291 3610 8308 3612 8310
3611 8312 3612 8312 3616 8317 3618 8317
3617 8319 3613 8318 3615 8322 3614 8322
3626 8371 3642 8361
TIME...MOT...LOC 1908Z 282DEG 37KT 3632 8355
DHSpecial Weather Statement
National Weather Service Morristown TN
310 PM EDT MON JUN 25 2018
TNZ016-039-042>045-252000-
Washington TN-Hamblen TN-Northwest Greene TN-Southeast Greene TN-
Unicoi TN-Hawkins TN-
310 PM EDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAWKINS...SOUTHERN
WASHINGTON...GREENE...WESTERN UNICOI AND EAST CENTRAL HAMBLEN
COUNTIES UNTIL 400 PM EDT...
At 310 PM EDT, Doppler radar was tracking a strong thunderstorm near
Russellville, or 11 miles east of Morristown, moving east at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Greeneville, Erwin, Tusculum, Banner Hill, Unicoi, Mosheim, Bulls
Gap, Chucky, Limestone, Romeo, Rocky Fork, Telford, Embreeville, Camp
Creek, Mohawk and Davy Crockett Birthplace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.
LAT...LON 3609 8240 3601 8246 3599 8249 3602 8260
3603 8259 3607 8263 3604 8269 3614 8315
3616 8317 3618 8317 3633 8313 3624 8235
TIME...MOT...LOC 1910Z 282DEG 37KT 3624 8310
DHThe Knoxville radar (KMRX), 133 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were reported down at Hiwasse Dam.
Several trees and power lines were reported down three miles west of Hayesville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755032, 755033.